Missouri, 2018Flash Flood in Missouri, August 29, 2018
August 29, 2018 · NWS LSX · 1 event in 1 county or zone
Storms moved across portions of central Missouri with heavy rainfall. There were a few reports of flash flooding due to the heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms moved across portions of central Missouri with heavy rainfall. There were a few reports of flash flooding due to the heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 29, 9:52 AM CST, 8 minutes earlier.
Area forecast discussion, Aug 29, 9:52 AM CST, 8 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1052 AM CDT Wed Aug 29 2018
.UPDATE...
Issued at 1035 AM CDT Wed Aug 29 2018
A low level jet continues to pump moisture into the srn half of
the CWA this morning as a s/w pulls eastward thru the region.
Expect the heavy rainfall to continue over the next couple of
hours and weaken by early afternoon as the low level flow
diminishes. Rainfall amounts of nearly 4 inches, estimated by
RADAR, has already fallen across portions of Osage and Gasconade
Counties. Another localized 2 to 4 inches of rainfall are
possible across srn portions of the CWA, which are already primed
due to rainfall earlier this morning. Therefore, additional Flash
Flood Warnings may be needed, especially as another cluster of
cells moves east into the area. Be sure to stay tuned to the
latest warnings for the latest information.
Tilly
&&
.SHORT TERM... (Through Late Tonight)
Issued at 400 AM CDT Wed Aug 29 2018
The immediate focus will be the complex of showers and thunderstorms
currently marching through the forecast area. Chances for showers
and thunderstorms will slowly push south through Wednesday with a
bit of a break in action Wednesday night.
A cold front remains draped across the region from northern Illinois
into northwest Missouri. Along and ahead of the front, showers and
thunderstorms with embedded pockets of heavy rain and some frequent
lightning are ongoing. Though gusty winds are possible within the
strongest storms, they have generally remained in check up to around
25 mph or so. The main outflow has continued to race out well ahead
of the complex further stabilizing the environment ahead of the
line. This could be seen entering the northern tier of the CWA
around 7z and into the norther half prior to 8z. Additional outflow
boundaries can be seen running just ahead of individual line from
Pittsfield, IL to Mexico, MO with a brief period of gusty winds as
the line presses east.
At 330am, the IR satellite depicted the coldest cloud tops
approximately around Quincy, IL with the most extensive cloud cover
running to the northeast into the Great Lakes. This is where radar
places some of the heaviest rain and strongest thunderstorms, co-
located with a vortex feature just east of Quincy. While some storms
have looked strong at times, overall trends at the moment continue
to show weakening, as the front as a whole slowly marches south.
Anticipate showers and thunderstorms, in a weaker variety and more
than likely non-severe, to approach the St. Louis area a couple of
hours before sunrise. The front will then be positioned across the
southern sections of MO/IL during the early afternoon. Additional
storms will likely fire near along the front over far southern
reaches of the CWA with overcast skies through at least the early
part half of the day from central MO to southwest IL.
Surface high pressure builds in through the late afternoon and
evening with drier air and quieter conditions for the overnight
period. Due to extensive cloud cover during the day, high
temperatures were trimmed back a few degrees to the upper 70s and
lower 80s. Clouds will thin a bit late this afternoon and possibly
clear out over northeast MO and west-central IL tonight. This along
with drier air should allow for a much more comfortable night with
lows falling into the mid to upper-50s in northeast MO, to the mid-
60s over southwest IL.
Maples
.LONG TERM... (Thursday through Tuesday)
Issued at 400 AM CDT Wed Aug 29 2018
The intrusion of westerlies aloft at the beginning of this period
will temporarily break the hold of the upper RIDGE that was driving
the late summer high heat for the past several days. In
addition, this flow will also bring some upper level disturbances
into our region. This will combine with what should overall be a
favorable setup at the surface for persistent rain chances with an
old frontal boundary to our south that will slowly be edging
northward as a warm front. A period of seasonable or even slightly
below normal temps can also be expected for Thursday and Friday.
How long these rain chances persist over our region beyond Friday
will continue to depend on which model's re-establishment of the
upper RIDGE is preferred.
Model guidance continues to be split on how fast to get the upper
RIDGE going over our region again. The EC has been consistent on
being the fastest, delivering the SW flow aloft to drive the warm
front north of our area on Saturday and then maintaining this thru a
large chunk of next week. The GFS has had a bit of a wet bias this
summer and this shows for this period, with this model stubbornly
holding on to the westerlies until Monday, two days later. The CMC
has edged more in preference to the GFS. This continues to be a
significant discrepancy which will result in hanging on to
mentionable PoPs for most areas into early next week. Above average
temps will continue to be forecast from Saturday onward, they could
be higher still if the EC's depiction proves correct, and this in
turn, could get another heat event going.
TES
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 646 AM CDT Wed Aug 29 2018
A cold front currently stretching from northeast Illinois into
central Missouri will continue to push south and east through the
morning and early afternoon. Showers and thunderstorms along the
front will include pockets of heavy rain, locally gusty winds and
brief drop to MVFR visibilities.
Just ahead of the front, south and southwest winds may briefly be
a bit chaotic around thunderstorms and heavy rain. Surface
observations show winds veering out of the northwest behind the
front, which will be a gradual north to south shift from this
morning through this afternoon.
Cigs are dropping to IFR and LIFR level just behind the front, but
this should only last a few hours, before gradually lifting back
through MVFR late this afternoon and evening. VFR is then expected
overnight tonight with a more cloud cover and stray shower well
south of St. Louis and clearing skies north of the metro area.
SPECIFICS FOR KSTL:
Convection continues to push through the area this morning with
locally heavy rain and cigs briefly dropping to MVFR and localized
pockets of IFR. Thunderstorm are expected to move out of the
general vicinity of the terminal over the next few hours with a
few lingering showers and a gradually shift in winds out of the
west and northwest.
A few hours of IFR cigs are likely just behind the front before
conditions gradually improve late this afternoon. Winds will
become light and variable overnight with VFR conditions from this
evening extending through tonight.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 29, 3:37 AM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
437 AM CDT Wed Aug 29 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
437 AM CDT Wed Aug 29 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
Thunderstorms will be likely for many areas today. Isolated strong
to severe storms will be possible today for areas around the Saint
Louis metro area and areas to the south and east. Damaging winds
will be the primary threat. The chance for thunderstorms then
shifts into portions of southeast Missouri and far southern
Illinois tonight. Widespread severe weather is not anticipated
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The chance for thunderstorms will continue for portions of the
area each day through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today for the Saint Louis metro
area and areas to the south and east. Spotters are also encouraged
to report rainfall amounts in excess of two inches or any flooding,
if observed, to the National Weather Service.
TES
In the hours before
Local storm report, Aug 29, 8:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 AM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HEAVY RAIN 4 ESE DRAKE 38.45N 91.40W
08/29/2018 M1.43 INCH GASCONADE MO CO-OP OBSERVER
STORM TOTAL SO FAR FOR THIS EVENT.
&&
CMKLocal storm report, Aug 29, 9:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1006 AM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HEAVY RAIN JEFFERSON CITY 38.58N 92.19W
08/29/2018 E1.60 INCH COLE MO TRAINED SPOTTER
STORM TOTAL SO FAR IN WEST JEFFERSON CITY.
&&
CMKLocal storm report, Aug 29, 9:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 AM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM HEAVY RAIN HOLTS SUMMIT 38.65N 92.12W
08/29/2018 M2.50 INCH CALLAWAY MO TRAINED SPOTTER
&&
CMKFlash Flood, Osage
- When
- August 29, 10:00 AM CST to 2:00 PM CST
- Where
- Osage County, 1.28 mi ESE of Gascondy to 4.64 mi NNE of Linn
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.296, -91.847
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded and numerous creeks were out of their banks in the southeastern portions of Osage County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Texas, August 29, 2018$746,000 · 2 events
- Flash Flooding and Flooding in Missouri, August 29 to 31, 2018$20,000 · 1.75 in hail · 52 events
- Damaging Winds in New York, August 29, 2018$45,000 · 50 kt wind · 7 events
- Damaging Winds in Pennsylvania, August 29, 2018$21,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 29 to 30, 2018$17,000 · 50 kt wind · 6 events
- Damaging Winds in Georgia, August 29 to 31, 2018$8,000 · 50 kt wind · 17 events
- Damaging Wind in Florida, August 29, 2018$20,000 · 1 event
- Heat in Maryland, August 29, 20188 events
- Heat in Virginia, August 29, 20186 events
- Damaging Winds in Ohio, August 29, 2018$12,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20185 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783355.